Ohio, 2006

Damaging Winds in Ohio, August 3, 2006

August 3, 2006 · NWS RLX · 3 events in 3 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 3, 3:00 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 3, 3:00 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
400 PM EDT THU AUG 3 2006

.SHORT TERM /REST OF TONIGHT THROUGH SUNDAY NIGHT/...

PREVIOUS FORECAST HAVE A GOOD HANDLE ON POPS TONIGHT AND FRIDAY.
CONVECTION AHEAD OF COLD FRONT WILL MOVE OVER SOUTHEAST OH...AND
WEAKEN AS THEY REACH THE OH RIVER TONIGHT. SOME OF THE THUNDERSTORMS
COULD PRODUCE HEAVY RAIN AND STRONG GUSTY WINDS. FEW OF THESE
SHOWERS AND A THUNDERSTORM OR TWO COULD PENETRATE THE LOCALLY
KNOWN...WALL OF DEATH ALONG THE OH RIVER...AFFECTING CENTRAL
SECTIONS OF THE AREA OVERNIGHT. THE FRONTAL BOUNDARY IS EXPECTED TO
BE ALONG A LINE FROM CKB...CRW AND HTS BY FRI MORNING. KEPT CAT POPS
ACROSS THE EXTREME NORTHWEST SECTIONS...WITH LIKELY POPS EXTENDING
THRU THE NORTHWEST QUADRANT OF OUR CWA...WEST OF CRW AND EKN.
HOWEVER...CHANCES OF SHOWERS WILL BE POSSIBLE ALONG AND WEST OF THE
WESTERN SLOPES.

TEMPERATURES WILL SLOWLY COOL TONIGHT DUE TO HIGH HUMIDITY RETURN
AND PLENTY OF CLOUDS. THIS IS MORE IN LINE WITH MET GUIDANCE. CLOUDS
AND NORTHWEST TO NORTHERLY FLOW WILL KEEP HIGHS IN THE LOW TO MID
80S ON FRI.

MODELS A BIT DIFFERENT ON SOUTHWARD PUSH OF DRIER AIR FOR SATURDAY.
GFS IS FURTHER SOUTH WITH NAM HOLDING MORE MOISTURE OVER THE
SOUTHERN COUNTIES. FURTHER NORTH POSITION USUALLY WINS THIS TIME OF
YEAR...SO WILL LEAN THAT DIRECTION. MOISTURE RETURNS ON SUNDAY AS
CAP WEAKENS...SO WILL GO WITH AFTERNOON AND EVENING
THUNDERSTORMS...WITH BEST CHANCES IN THE SOUTH AND MOUNTAINS.

&&

.PREV DISCUSSION...
 /ISSUED 156 PM EDT THU AUG 3 2006/

AVIATION...

VFR CONDITIONS UNDER GENTLE SOUTHWEST FLOW WILL PREVAIL THRU 00-02Z.
LOW TO MID LEVEL CLOUDS...WELL AHEAD OF COLD FRONT TO MOVE OVER THE
PKB AND HTS AFTER 22Z. SHOWERS OR THUNDERSTORMS ACCOMPANIED BY GUSTY
WINDS COULD REACH PKB BY 23-01Z. GUIDANCE SUGGESTING FIRST BATCH OF
RAINFALL ACTIVITY COULD DISSIPATE AS IT APPROACHES SOUTHEAST OH.
HOWEVER...ADDITIONAL BANDS COULD REACH HTS AND CRW OVERNIGHT.

THE ACTUAL COLD FRONT LOCATED FROM SOUTHERN MI...EXTENDING SOUTHWEST
ACROSS NORTHERN IN...AND CENTRAL IL...EXPECTED TO REACH PKB BY
03-04Z...AND THEN TO WEAKEN AS IT PROGRESSES SLOWLY SOUTHEAST. BY
12Z...THE FRONT WILL BE MOVING EAST ACROSS CKB-CRW-HTS LINE INTO THE
EASTERN MOUNTAINS LATE FRI MORNING...BEFORE EXITING THE MOUNTAINS BY
LATE AFTERNOON. THEREFORE...INCLUDED SHOWERS OVERNIGHT FOR MOST
SITES INTO THE MORNING HOURS. VISIBILITIES COULD DROP TO MVFR/IFR
ALONG SHOWERS OR THUNDERSTORMS.

PREV DISCUSSION...
 /ISSUED 133 PM EDT THU AUG 3 2006/

LONG TERM /MONDAY THROUGH WEDNESDAY/...

OVERALL PATTERN SIMILAR TO YESTERDAY WITH A COLD FRONT SLIDING
ACROSS THE REGION ON MONDAY WITH SOME SHOWERS AND THUNDERSTORMS
POSSIBLE AS THE FRONT MOVES INTO A WARM AND HUMID AIRMASS.  BEHIND
THE FRONT THE HIGH PRESSURE WITH DRIER AND COOLER AIR FILLS INTO THE
OHIO VALLEY.  THIS IS THE PATTERN THAT HAS BEEN DEPICTED BY HPC.
TIMING ON THE FRONT IS STILL UNCERTAIN AS THE GFS MAINTAINS THE
MONDAY AFTERNOON/EVENING TIME FRAME...WHILE THE NEW 12Z NAM IS
GETTING MUCH QUICKER WITH THE FRONT MORE SUNDAY NIGHT.  THE MODELS
HAVE BECOME MORE AMPLIFIED NEXT WEEK THAN IN PREVIOUS DAYS
INDICATING THAT THE FRONT SHOULD PUSH SOUTH OF THE REGION MONDAY
NIGHT WITH THE COOLER AIR ARRIVING ON TUESDAY.  WHILE THE FORECAST
FOLLOWS THIS SOLUTION...THE RIDGE OVER THE SOUTHERN AND SOUTHEASTERN
US MAY NOT BREAK DOWN AS MUCH...KEEPING THE FRONT FURTHER NORTH.
WILL NEED TO SEE HOW THIS PATTERN EVOLVES AS A FURTHER NORTH FRONT
WILL MEAN MORE CLOUDS AND PRECIPITATION THAN IS CURRENTLY SHOWN.

FOR TEMPERATURES...HAVE RUN ALONG WITH THE HPC VALUES.

PREV DISCUSSION...
 /ISSUED 115 PM EDT THU AUG 3 2006/

SHORT TERM /REST OF TONIGHT/...

UPDATED ZONES FOR SVR WATCH # 683

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...ARJ
Hazardous weather outlook, Aug 3, 2:17 AM EST, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
317 AM EDT THU AUG 3 2006

OHZ066-067-075-076-083>086-WVZ009>011-040730-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-
WOOD-PLEASANTS-TYLER-
317 AM EDT THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO
AND NORTHWESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND
EVENING ALONG AND WEST OF THE OHIO RIVER. THE PRIMARY THREAT FROM
ANY STORM WILL BE STRONG WINDS AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005>008-013>020-024>040-046-
047-040730-
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
317 AM EDT THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

29

In the hours before

Special weather statement, Aug 3, 10:49 AM EST, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1149 AM EDT THU AUG 3 2006

WVZ035-031615-
RALEIGH-
1149 AM EDT THU AUG 3 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 1149 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BECKLEY...MOVING EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  STANAFORD...SHADY SPRING...PROSPERITY...PINEY VIEW...MACARTHUR AND
  MABSCOTT.

WIND GUSTS TO **FILL-IN** MPH ARE POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

13
Special weather statement, Aug 3, 10:49 AM EST, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED FOR FILL IN
NATIONAL WEATHER SERVICE CHARLESTON WV
1149 AM EDT THU AUG 3 2006

WVZ035-031615-
RALEIGH-
1149 AM EDT THU AUG 3 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 1149 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BECKLEY...MOVING EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  STANAFORD...SHADY SPRING...PROSPERITY...PINEY VIEW...MACARTHUR AND
  MABSCOTT.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

13

The radar

The Cincinnati radar (KILN), 147 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
August 3, 4:15 PM EST
Where
Perry County, Mt Perry
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.883, -82.217

Trees fell on Chapel and Cimarron Roads, plus a tree fell on a house along Route 345.

Thunderstorm Wind, Morgan

When
August 3, 4:50 PM EST
Where
Morgan County, 5 mi N of Mc Connelsville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.720, -81.850

Trees fell onto power lines.

Thunderstorm Wind, Washington

When
August 3, 5:26 PM EST
Where
Washington County, Little Hocking
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.267, -81.700

Trees were blown down across roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525549, 5525550, 5525551.